Use of Escitalopram for pseudobulbar affect following severe traumatic brain injury: a case report
Those who have suffered from traumatic brain injury (TBI) often develop behavioural, affective, and cognitive complications. Some might experience episodes of involuntary and/or exaggerated laughter and crying. This condition is commonly known as ‘pseudobulbar affect’(PBA) and leads to anger, frustration, and social disability. This case report presents the use of low-dose Escitalopram in an individual suffering from agitation and PBA following severe TBI (sTBI). It emphasises the importance of adopting a holistic approach in the treatment of such individuals with appropriate attention paid to factors such as cognitive and behavioural impairment, and caregiver distress.
Keywords: Traumatic brain injury, antidepressants, agitation, pseudobulbar affect, involuntary emotional expression disorder.